Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2008, 4:54 PM CDT for Lincoln County, Union County, South Dakota; Sioux County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2008, 4:54 PM CDT (21:54 UTC)
- Expired
- May 6, 2008, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:10 PM CDT | HAIL 0.75 | 1 Wsw Sioux Center, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 062154 SVRFSD IAC167-SDC083-127-062230- /O.NEW.KFSD.SV.W.0033.080506T2154Z-080506T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 454 PM CDT TUE MAY 6 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SIOUX COUNTY IN NORTHWEST IOWA EXTREME SOUTHEASTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA EXTREME NORTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 530 PM CDT * AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTH OF HUDSON...OR NEAR HAWARDEN... MOVING EAST AT 43 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIOUX CENTER AROUND 515 PM CDT... HULL AROUND 520 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4325 9605 4304 9600 4299 9649 4314 9653 TIME...MOT...LOC 2154Z 262DEG 38KT 4308 9645 $$ JM
2 follow-up statements
000
WWUS53 KFSD 062213
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT TUE MAY 6 2008
SDC083-127-062222-
/O.CAN.KFSD.SV.W.0033.000000T0000Z-080506T2230Z/
LINCOLN SD-UNION SD-
512 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN UNION AND
EXTREME SOUTHEASTERN LINCOLN COUNTIES IS CANCELLED...
THE STORM HAS EXITED THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4304 9600 4300 9635 4317 9638 4325 9605
4317 9603 4316 9604 4315 9603
TIME...MOT...LOC 2212Z 262DEG 38KT 4311 9619
$$
IAC167-062230-
/O.CON.KFSD.SV.W.0033.000000T0000Z-080506T2230Z/
SIOUX IA-
512 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL SIOUX COUNTY...
AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR SIOUX CENTER...OR 11 MILES NORTHWEST OF
ORANGE CITY...MOVING EAST AT 44 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4304 9600 4300 9635 4317 9638 4325 9605
4317 9603 4316 9604 4315 9603
TIME...MOT...LOC 2212Z 262DEG 38KT 4311 9619
$$
JM000
WWUS53 KFSD 062230
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT TUE MAY 6 2008
IAC167-062240-
/O.EXP.KFSD.SV.W.0033.000000T0000Z-080506T2230Z/
SIOUX IA-
530 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX COUNTY HAS
EXPIRED...
THE STORM IS NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4304 9600 4300 9635 4317 9638 4325 9605
4317 9603 4316 9604 4315 9603
TIME...MOT...LOC 2230Z 262DEG 38KT 4314 9593
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 6, 3:30 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE MAY 6 2008 .DISCUSSION... HAIL AND HIGH WIND BOW ECHO COMPLEX EXPCD TO MOVE EWD FM FAR SERN SD THRU NWRN IA THRU EARLY TNGT...WITH SCT SHRA/TSRA ELSEWHERE. SOME REDEVELOPMENT STILL EXPCD AHEAD OF CDFNT MOVG FM CNTRL SD THRU EVE...BUT RESPONSIBLE SHORT WAVE SHOULD PUSH MOST EVERYTHING EAST OF AREA BY MIDN. CDFNT MOVG SEWD OVR CWA DURG NGT WILL BE FLWD BY NWLY FLOW OF COOLER AIR AND ASSCD SC DECK...BUT AIR MASS BECOMES RATHER DRY TO THE NORTH. SC DECK SHOULD AFFECT MAINLY NRN TO ERN CWA...BUT SHOULD NOT BE TOO WDSPRD OR SOLID. WITH PCPN OUT FOR WED WE SHUD FACE A DRY DAY WITH PTCLDY SKIES AND TEMPS WHICH ARE SEASONBLY COOL...BREEZY CONDS ADDING TO THE COOL FEELING ESPLY E...BUT STILL NOT BAD GIVEN SOME REALLY COOL TEMPS THIS SPRING. WE THEN AWAIT THE NEXT SYS MOVG IN FROM THE W LATE WED NGT AND THU. ADVANCE OF THIS SYS OVER AREA WILL APPARNTLY BE FAIRLY SLOW AFTER MORE RPD DVLPMNT OVER THE FAR WRN PART OF FCST AREA. THRU THU BEST RAIN POTENTL WILL BE OUT W...MOVG ITO THE E THU NGT. ECMFW AGN THE MOST BULLISH ON THIS SYS BUT GFS AND NAM NOT BAD. AM HOLDING OUT ON POPS A LTL DUE TO TIMING ISSUES BUT SUSPECT BY ERY MRNG FCST WE WILL BE ABLE TO GO WITH SOME LIKELIES...AT LEAST. HALF DECENT UPPER SUPPORT WILL COMBINE WITH EXCELLENT THERMAL LIFT POTENTL. ENUF MOISTR SHUD BE AVBL FOR DECENT RAIN...THO PCPN CVRG CUD BE LINKED TO DVLPMNT OF CONVECTN IN THE MORE UNSTBL AIR TO THE S OF AREA. STILL...I BE CAREFUL ABOUT PLANNING ANY PICNICS FOR THU OVER FCST AREA ESPLY OUT W. FRI SHUD BE ANOTHER BREAK DAY BEFORE A SYS ARRIVES FOR SAT. STILL ANOTHER DRY DAY MOST OF AREA SUN THEN ANOTHER SYS MAY AFFECT THE AREA MON/TUE...WHICH ECMWF MAKES QUITE STG. UNCERTAINTY WITH TIMING...STRNGTH...AND TEMPS GROW GREATER WITH EACH SYS. GFS MAKES THINGS QUITE COOL LATE IN FCST PD...COOLR THAN THE UPPER 50S TO MID 60S I AM GOING WITH. OF COURSE ECMWF WITH ITS STRONG SYS LATE IN PD WARMS IT UP WELL AHD OF SYS. HPC GUIDNCE LOOKS LIKE GOOD COMPROMISE FOR NOW. && .AVIATION... MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STRONGER TSTMS MOVG EWD MAINLY SERN CWA THRU EARLY TNGT. MORE MVFR CIGS PSBL WITH SC MOVG SEWD OVR CWA FM 07Z TO 16Z IN NWLY FLOW BEHIND CDFNT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/WILLIAMS
Hazardous weather outlook, May 6, 11:33 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT TUE MAY 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT TUE MAY 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90 THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN FALLS TUESDAY OR TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, May 6, 4:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL REMSEN 42.81N 95.97W
05/06/2008 E0.88 INCH PLYMOUTH IA EMERGENCY MNGR
&&
TRMLocal storm report, May 6, 4:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL MARCUS 42.82N 95.81W
05/06/2008 E0.88 INCH CHEROKEE IA TRAINED SPOTTER
IN ADDITION TO NICKEL SIZED HAIL, HEAVY RAIN WAS FALLING.
&&
TRMLocal storm report, May 6, 4:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 3 E HOSPERS 43.07N 95.85W
05/06/2008 E60 MPH OBRIEN IA TRAINED SPOTTER
60 MPH WINDS BROKE DOWN 2 INCH DIAMETER BRANCHES.
&&
TRMLocal storm report, May 6, 4:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST CLEGHORN 42.81N 95.71W
05/06/2008 E60.00 MPH CHEROKEE IA TRAINED SPOTTER
0435 PM HAIL CLEGHORN 42.81N 95.71W
05/06/2008 E0.75 INCH CHEROKEE IA TRAINED SPOTTER
0437 PM HAIL 1 WNW NORTH SIOUX CITY 42.54N 96.53W
05/06/2008 E0.75 INCH UNION SD TRAINED SPOTTER
PENNY SIZED HAIL COVERED THE GROUND.
&&
TRMLocal storm report, May 6, 4:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL BERESFORD 43.08N 96.78W
05/06/2008 E0.75 INCH UNION SD TRAINED SPOTTER
&&
TRMLocal storm report, May 6, 4:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL CHEROKEE 42.75N 95.55W
05/06/2008 E0.75 INCH CHEROKEE IA FIRE DEPT/RESCUE
PENNY SIZED HAIL COVERING THE GROUND.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:59 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 45 min |
| May 6, 1:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 51 min |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Douglas, Hutchinson | 33 min |
| May 6, 2:04 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 56 min |
| May 6, 2:15 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 15 min |
| May 6, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 36 min |
| May 6, 3:05 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 6, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
| May 6, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 36 min |
| May 6, 3:28 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 47 min |
| May 6, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 48 min |
| May 6, 4:37 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 53 min |
| May 6, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 44 min |
| May 6, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| May 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 47 min |
| May 6, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.